Specific Problems

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Anaesthetic Adverse Drug Reactions

A systematic review has found that 9% of children experience an adverse drug reaction while in hospital.


SPECIFIC PROBLEMS

ANAESTHETIC ADVERSE DRUG REACTIONS IN CHILDREN

A systematic review has found that 9% of children experience an adverse drug reaction while in hospital (Impicciatore et al., 2001). Fatal reactions reported through ADROIT data from 1964 to 2000 for chil-dren aged 16 and less identified 18 deaths out of 331 related to anaesthetic drugs. Ten of these were from the use of inhalational anaesthetic agents alone and thirteen were in association with propofol. Of those where propofol was suspected, 12 were related to its use as a sedative agent. In the data analysis prints (Table 39.2) the reaction is peculiar to propofol but the ages of the patients are not given. The clinical symp-toms and signs of the reaction were first described as hyperlipidaemia, hepatomegaly, metabolic acidosis and multiorgan failure (Parke et al.,1992). Despite the propofol infusion syndrome being described in 1992, further fatalities have been reported. The syndrome presents after prolonged propofol infusion with severe metabolic acidosis unresponsive to maximum ther-apy (Cannon, Glazier and Bauman, 2001). Acute renal failure can then result from rhabdomyolysis, and myocardial dysfunction with bizarre, wide QRS complexes develop without hyperkalaemia. The death of the patient is usually from myocardial collapse with severe metabolic acidosis and multisystem organ failure (involving renal, hepatic and cardiac systems). Thus recognition of the context in which the risk of adverse events increases is essential in risk prevention.


However, despite the risk of propofol infusion syndrome being identified in 1992, propofol infusions are still used in children. The main indication is for short-term sedation in children requiring procedures. However, more than 1 in 10 intensivists would use propofol for prolonged sedation in paediatric inten-sive care while monitoring for adverse events (Festa, Bowra and Schell, 2002). The maximum infusion dose that was considered dangerously high was 10 mg/kg/h for more than 72 hours. The propo fol infusion syndrome is a rare complication first reported in paediatric patients and believed to be due to decreased transmembrane electrical poten-tial and alteration of electron transport across the inner mitochondrial membrane. For the safe use of propofol infusions, there should be clear indications and contraindications, a maximum dose rate and period of infusion and identified minimum monitoring requirements.

CENTRAL ANTICHOLINERGIC SYNDROME

Acetylcholine is one of the central neurotransmit-ters on which drugs used in anaesthesia act. Anaes-thetic drugs can block cholinergic transmission to induce the clinical picture of central anticholin-ergic syndrome, similar to atropine intoxication. The signs are agitation, convulsions, hallucinations, disorientation and central nervous system depres-sion such as stupor, coma and respiratory depression (Schneck and Rupreht, 1989). Drugs that induce this reaction include opioids, benzodiazepines, phenoth-iazines, ketamine, etomidate, butyrophenones, propo-fol, nitrous oxide, halogenated inhalational agents and H2-receptor blocking drugs such as cimetidine. The anticholinesterase physostigmine is used to alleviate symptoms because it readily crosses the blood-brain barrier thus enhancing cholinergic effects. It does not reverse analgesia.

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.